WRGB Search Results

The following is an archived video story. The text content of that video story is available below for reference. The original video has been deleted and is no longer available.

Your Life, Your Health: Caffeine powder

TROY -- When you think of an overdose, overdosing on caffeine probably isnt the first thing to come to mind. The recent surge in popularity of caffeine powder however is quickly making this a common reality. It is unregulated, easy to buy and inexpensive. While the product has been around for years, experts say the spike in interest could stem from the growing popularity of energy drinks as a dietary supplements.

Pharmacist with St. Peters Health Partners George Fredericks says the days of reaching for a soda to cure a caffeine fix are over and people are unaware of just how potent this powder is really is.

.. some knucklehead somewhere got the idea, why dont we sell this in its pure form and give it to everybody? And that is totally ridiculous, there is no way this should be on the market. He says.

One teaspoon of pure caffeine powder is potentially fatal if consumed; its equivalent to 25 cups of coffee. The FDA recently issued a warning for consumers to avoid it. This follows the death of 18-year-old Ohio teen from cardiac arrest due to an overdose of caffeine.  

The FDA is in the beginning stages of this. Fredericks says. Theyre like, avoid. These are warnings, avoid. Dont do this. Stop. They havent banned the product yet. They have to step up to the plate and say, no this is wrong, and ban this product.

Despite the dangers, CBS6 learned that caffeine powder is easy to obtain. Fredericks says while he hasnt able to buy it in stores around town, it was readily available online in bulk quantities. He says its inexpensive and purchase doesnt require any age check.

Symptoms of a toxic level of caffeine in your system can be experiencing the jitters, nausea, rapid heartbeat, palpitations, dizziness, vomiting and cardiac arrest.

Their (consumer) heart is beating out of control. Fredericks says. It is no longer beating in the proper fashion top-bottom-top-bottom, what its doing is all different pieces of the heart are beating erratically.

The FDA recommends parents to be aware of the risk this product poses to teenagers and young adults.